Hail, Pawnee
- When
- June 6, 7:35 PM CST
- Where
- Pawnee County, 3.82 mi SSE of Ash Valley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -99.190
A few thunderstorms formed along a retreating dryline and some became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few thunderstorms formed along a retreating dryline and some became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 6:13 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 713 PM CDT SAT JUN 6 2009 .PUBLIC UPDATE... A WEAK UPPER DISTURBANCE IN THE SW FLOW SHOWS UP WELL ON WATER VAPOR IMAGERY MOVING OUT OF THE ROCKIES INTO THE CENTRAL PLAINS THIS EVENING. THE ASSOCIATED INSTABILITY HAS TOUCHED OFF SOME VERY WEAK, ELEVATED CONVECTION OVER OUR WESTERN CWA. RXD A REPORT FROM THE FINNEY COUNTY SHERIFF OF LIGHT RAIN, 40-MPH WIND GUSTS, AND REDUCED VIS IN BLOWING DUST AS ONE SHOWER PASSED NEAR GCK. WE CAN SEE SOME VIRGA TO OUR W/NW AND ANY OF THESE LIGHT SHOWERS COULD DO THE SAME THING. WILL SEE THIS ACTIVITY DIE AFTER THE SUN SETS AND I COVERED IT WITH A 3-HR NOWCAST. AM ALSO WATCHING A VERY WELL-PRONOUNCED RETREATING DRY LINE ON RADAR WHICH NOW EXTENDS FROM NEAR GREAT BEND TO JUST EAST OF DODGE CITY TO INVOF MEADE. CANT SEE IT ON RADAR BUT RICHER MOISTURE HAS ALSO BACKED IN ACROSS THE NORTHERN CWA. THINK THE UPPER DISTURBANCE IS TOO FAR N AND W TO INTERACT WITH THE DRY LINE EXCEPT ACROSS THE NORTH. WE MAY SEE SOME STORMS FORM UP THERE AND WILL KEEP ANY EYE ON THAT AREA. ANY STORMS THAT FORM IN THE NORTH WILL BE MARGINALLY SEVERE BUT HIGH LCLS WILL LIMIT HAZARDS TO GUSTY WIND/HAIL. ELSEWHERE, THE GOING FORECAST LOOKS TO HAVE THINGS COVERED AND AM NOT PLANNING ANY FURTHER EVENING UPDATES UNLESS CONDS CHANGE. -WRIGHT && .AVIATION UPDATE... UPPER DISTURBANCE MOVING OUT OF COLORADO INTO NRN KS/SW NE TOUCHING OFF -SHRA AND VIRGA OVER THE WEST, MAINLY KGCK. DRYLINE RETREATING WESTWARD ACROSS SW KS BUT NO CONVECTION SO FAR INVOF DRYLINE. INCLUDED CBS IN THE 00Z KDDC/KGCK TAF UPDATE TO HINT AT THE OUTSIDE CHANCE OF AN EVENING TS, BUT AM NOT EXPECTING MUCH AT THOSE SITES. KHYS HAS A BETTER CHANCE AS THEY ARE CLOSER TO THE UPPER DYNAMICS AND ARE ALREADY BACK INTO THE RICHER MOISTURE. THUS, I INCLUDED A TEMPO FOR -TSRA THERE THIS EVENING. OTHERWISE, VFR CONDS FOR THE NEXT 24 HRS. GUSTY AND SHIFTING WINDS TO DEVELOP AS FRONT CROSSES SW KS TOMORROW. -WRIGHT && .PREV DISCUSSION... /ISSUED 307 PM CDT SAT JUN 6 2009/ DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE CHANCES FOR PRECIP AND TEMPERATURES. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL TROUGH OF LOW PRESSURE WITH A POSITIVE-TILTED AXIS EXTENDING FROM MONTANA DOWN INTO CENTRAL CALIFORNIA. THIS IS INFLUENCING A SOUTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. A SMALL AND WEAK +80KT UPPER LEVEL JET STREAK IS CLIMBING NORTHEAST ACROSS THE DESERT SOUTHWEST AND INTO THE FOUR CORNERS REGION. NEAR THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE IS POSITIONED ALONG THE COLORADO BORDER. A SMALL POOL OF LOW LEVEL MOISTURE, WITH DEWPOINTS AT H85 JUST ABOVE 10C, EXTENDS ACROSS THE EASTERN TWO-THIRDS OF KANSAS AND INTO SOUTHEASTERN NEBRASKA. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL S/WAVE DISTURBANCE WITHIN THE LARGER SCALE TROUGH LIFTING NORTHEAST ACROSS THE ROCKIES TONIGHT AND INTO THE CENTRAL PLAINS SUNDAY. THIS WILL GRADUALLY SHIFT THE UPPER LEVEL JET EAST TONIGHT AND INTO WESTERN KANSAS BY SUNDAY AFTERNOON. THE POSSIBILITY FOR THUNDERSTORMS DOES EXIST THIS EVENING ACROSS PORTIONS OF WESTERN KANSAS. HOWEVER, CHANCES WILL BE LIMITED TO MORE EASTERN PORTIONS OF THE CWA AS THE NAM, UKMET, AND GFS SHOW A SURFACE LOW AND AN ASSOCIATED TROUGH/DRYLINE MOVING EAST ACROSS SOUTHWEST KANSAS EARLY THIS EVENING. THIS WILL LIMIT WHAT LOW LEVEL MOISTURE THERE IS TO THE EASTERN HALF OF THE FORECAST AREA WITH SURFACE DEWPOINTS JUST EDGING INTO THE LOWER 60S(F). GFS AND NAM MODEL SOUNDINGS ONLY SHOW SOME MODEST MID LEVEL INSTABILITY COMBINED WITH WEAK SPEED SHEAR AND LITTLE DIRECTIONAL SHEAR. OVERALL, THE MENTION OF POPS IS WARRANTED BUT WILL STAY WITH SLIGHT POPS FOR OUR EAST AND NORTHEAST THIS EVENING. A SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS WILL EXIST TOMORROW AFTERNOON AS THE UPPER LEVEL JET, ALBEIT A WEAK ONE, MOVES EAST ACROSS WESTERN KANSAS INCREASING UPPER LEVEL SUPPORT SOMEWHAT. A COLD FRONT WILL ALSO PUSH SOUTH INTO WESTERN KANSAS MONDAY EVENING AS THE SURFACE LOW CONTINUES TO TRACK EASTWARD OUT OF WESTERN KANSAS. THIS WILL PROVIDE BETTER SURFACE CONVERGENCE, HOWEVER, LOW LEVEL MOISTURE WILL BE A BIT MORE LIMITED. AGAIN, SLIGHT POPS REMAIN REASONABLE IN OUR EAST WITH LOW END CHANCE POPS ACROSS OUR NORTH IN ASSOCIATION WITH THE APPROACHING FRONTAL BOUNDARY. TEMPERATURES WILL REMAIN FAIRLY MILD TONIGHT AS LOW LEVEL SOUTHERLIES CONTINUE. THE NAM, GFS, AND UKMET ALL SHOW TEMPERATURES AT H85 AROUND 23C TO 25C ACROSS SOUTHWEST KANSAS. EXPECT LOWS TONIGHT MAINLY DOWN INTO THE 60S(F) WITH UPPER 50S(F) POSSIBLE IN OUR EXTREME NORTH AND WEST. IT WILL BE FAIRLY WARM AGAIN TOMORROW AS TEMPERATURES CLIMB AHEAD OF AN APPROACHING COLD FRONT THAT WONT ENTER THE CWA UNTIL EARLY EVENING. TEMPERATURES AT H85 WILL BE AROUND 28C ACROSS MUCH OF THE CWA. EXPECT HIGHS WELL UP INTO THE 90S(F) AGAIN SUNDAY. LOW TEMPERATURES WILL COOL DOWN SOMEWHAT SUNDAY NIGHT IN WAKE OF THE COLD FROPA. TEMPERATURES AT H85 WILL DROP DOWN INTO THE TEENS(C) ACROSS SOUTHWEST KANSAS. EXPECT LOWS MAINLY DOWN INTO THE 50S(F) WITH LOWER 60S(F) POSSIBLE IN OUR EXTREME SOUTHEAST. HIGH TEMPERATURES WILL RELAX A BIT MONDAY AS SURFACE HIGH PRESSURE TAKES HOLD ACROSS NEBRASKA BRINGING AN EASTERLY UPSLOPE FLOW TO SOUTHWEST KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID TEENS(C) EAST TO JUST ABOVE 20C ALONG THE COLORADO BORDER. EXPECT HIGHS ONLY INTO THE 70S(F) NORTH AND WEST WITH LOWER TO MID 80S(F) POSSIBLE IN OUR SOUTH AND SOUTHEAST. MAY MAKE A FEW SLIGHT ADJUSTMENTS TO TEMPERATURES. DAYS 3-7... PRELIMINARY LOOK AT THE 12Z LO-RES ECMWF INDICATES THAT IT IS SIMILAR TO THE 00Z HI-RES OUT THROUGH ABOUT 120 HOURS BEFORE IT STARTS TO DIVERGE WITH PREVIOUS RUNS. THE 12Z RUN SHOWS THE UPPER FLOW PATTERN BECOMING MORE AMPLIFIED ALONG THE WEST COAST AND OVER THE CENTRAL ROCKIES. THE GFS AND CANADIAN MODELS CONTINUE TO BE MORE DAMPENED WITH THE UPPER FLOW. ALL THE MODELS, AND THEIR RESPECTIVE ENSEMBLES, TEND TO AGREE THAT THERE WILL BE A CONTINUATION OF THE MEAN TROUGH POSITION ALONG THE WEST COAST WITH WEST TO SOUTHWEST FLOW OVER THE CENTRAL CONUS. THE GWO PHASE-SPACE PLOT FOR THE PAST WEEK OR SO HAS BEEN HOVERING AROUND THE 5-6 AND 7-8 QUADRANTS AT LESS THAN ONE SIGMA. NO REAL STRONG SIGNALS IN THE STREAMFUNCTION COMPOSITES BUT THEY DO HINT AT A TROUGH POSITION IN THE SUBTROPICAL WATERS OFF THE WEST COAST OF NORTH AMERICA. THIS WOULD SUPPORT A CONTINUATION PATTERN THE MODELS ARE SHOWING. BASED ON THE MODEL OUTPUT...THINK THAT THE CENTRAL HIGH PLAINS WILL BE IN FOR PERIODIC STORM OUTBREAKS. THE LOCATION OF THE BEST LOW AND MID LEVEL BAROCLINICITY IS FORECAST TO WAVER BETWEEN NEBRASKA AND KANSAS. THE GFS SHOWS PRECIPITATION EVENTS SOMEWHERE IN THE CENTRAL PLAINS NEARLY EVERY DAY WITH A FEW BREAKS THROUGH MUCH OF THE EXTENDED PERIOD. THE CURRENT EXTENDED GRIDS SHOW SLIGHT CHANCE TO CHANCE POPS THROUGH MUCH OF THE EXTENDED AS WELL WHICH FOR THE MOST PART LOOKS REASONABLE. THINK THERE WILL BE A BREAK LATE IN THE WEEK WHEN A SOMEWHAT STRONGER WAVE COMES OUT AND PUSHES THE FRONTAL BOUNDARY SOUTH OF KANSAS FOR A DAY OR SO AND HAVE ADJUSTED THE GRIDS TO A DRY FORECAST FOR A FEW PERIODS. FOR THE WEEK TWO PERIOD WILL KEEP TEMPERATURES NEAR NORMAL AND PRECIPITATION ABOVE NORMAL. NOT REAL CONFIDENT IN THIS AS THE MEAN STORM TRACK COULD KEEP THE BEST PRECIPITATION TO OUR NORTH. NORMAL DAILY PRECIPITATION AMOUNTS ARE HIGHER THIS TIME OF YEAR AS WELL. AT ANY RATE...ONE OR TWO EVENTS COULD KEEP US ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 95 55 80 / 20 20 20 0 GCK 60 95 53 79 / 10 10 20 0 EHA 61 93 54 83 / 10 10 10 0 LBL 62 94 55 83 / 20 20 20 0 HYS 60 95 53 77 / 20 20 30 0 P28 68 95 60 85 / 20 10 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1116 AM CDT SAT JUN 6 2009 KSZ030-031-043>046-061>066-074>081-084>090-070900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1116 AM CDT SAT JUN 6 2009 /1016 AM MDT SAT JUN 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO DODGE CITY LINE. ANY STORMS THAT DEVELOP COULD BECOME MARGINALLY SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON, GENERALLY EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ENGLEWOOD. A FEW THUNDERSTORMS MAY BE MARGINALLY SEVERE. THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING NEXT WEEK. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184414, 184415, 184416.